Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Warfarin - the long term effects

About the author: 

Q:Despite increasing daily doses of warfarin, since his pulmonary embolism three months ago, my husband's coagulation count remains stubbornly low

Q:Despite increasing daily doses of warfarin, since his pulmonary embolism three months ago, my husband's coagulation count remains stubbornly low. The haematologists talks of continuing to increase the dose until the coagulation is stabilized, then reduce it. What are the long term effects of this drug, and what, if anything, can my husband do to improve the chances of reducing and hopefully stopping the drug? He is 52, weighs 16 1/2 stone and has, in the past, had hypertension trouble, which was brought under control by homoeopathy and slight weight loss. The homoeopath can offer no alternative to the warfarin, but we both feel nervous about it. J G, Epsom.

A:You are right to be nervous about this drug. Warfarin, an anticoagulant like heparin, reduces the blood's ability to clot. It is prescribed for people with a history of abnormal blood clotting, particularly those who have suffered from thrombosis (a blockage in a blood vessel or the heart) or an embolism, in which a piece of a thrombus breaks off and travels elsewhere (in your husband's case, to the lungs) to block a blood vessel somewhere else.Warfarin won't dissolve the clot if you have a thrombus somewhere (your body will do that by itself); it will only prevent new ones from forming or the present one from getting bigger.

The main concern with a drug like warfarin is the potential for internal haemorrhaging. This particularly occurs in people with stomach or intestinal ulcers, or those with kidney or liver disease. But it can also happen if a patient is given too high a dose. That's why it's vital that your dosage be monitored throughout your treatment.

You are right to be nervous about this drug. Warfarin isn't supposed to be given to patients with hypertension, like your husband.

However, his condition is serious and we would not simply advocate suddenly taking him off the drug.

What you can do is investigate (with a qualified nutritional doctor) a programme that will include an excellent wholefood diet, cutting down on animal fats, plus moderate exercise. See p 8 for information about food combining, which has helped many patients lose weight without having to count calories or skimp on portions. Many patients with heart or circulatory problems have been helped by making radical changes to their lifestyles. You should also investigate the role of fresh garlic, which has been proven to thin the blood naturally.


Foods that fight

Avoiding fluorosis

You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved